Nacca N1 | Schult R2 | Loflin R3 | Weltler A4 | Gorodetsky R5 | Kacinko S6 | Moran J7 | Krotulski A8 | Wiegand T1
1. Department of Emergency Medicine, University of Rochester Medical Center, Rochester, New York; Upstate Poison Center, Syracuse, NY, USA
2. Department of Emergency Medicine, University of Rochester Medical Center, Rochester, New York; Upstate Poison Center, Syracuse, New York; Department of Pharmacy, University of Rochester Medical Center, Rochester, NY, USA
3. Emergency and Critical Care Medicine, Martin Health System, Stuart, FL, USA
4. Department of Emergency Medicine, University of Rochester Medical Center, Rochester, NY, USA
5. Department of Emergency Medicine, University of Rochester Medical Center, Rochester, New York; Upstate Poison Center, Syracuse, New York; D'Youville College School of Pharmacy, Buffalo, NY, USA
6. NMS Labs, Willow Grove, PA, USA
7. Department of Pharmacology and Toxicology, University of Arkansas for Medical Sciences, Little Rock, Arkansas; Pinpoint Testing, LLC, Little Rock, AR, USA
8. The Center for Forensic Science Research and Education, Willow Grove, PA, USA
BACKGROUND: Synthetic cannabinoid intoxication has become difficult to diagnose and manage in the United States, in part due to varying clinical effects within this heterogeneous group of compounds.
CASE REPORT: A 38-year-old man was admitted with altered mental status and bradycardia. He demonstrated progressive encephalopathy, seizure activity, second-degree atrioventricular block type I, respiratory failure, hypotension, hypothermia, and hypoglycemia. A computed tomography scan of the abdomen and pelvis revealed multiple packages in the patient's stomach and rectum. Multiple attempts at gastrointestinal decontamination were unsuccessful. On hospital day 8 the patient developed hypertensive emergency and was taken to the operating room for exploratory laparotomy. Twenty-two poorly wrapped packages were removed from the bowel. Postoperatively the patient demonstrated both generalized and focal seizure activity. His mental status slowly returned to baseline over the period of about 1 week and he was ultimately discharged without neurological sequelae after 1 month. Analysis of patient serum, urine, and plant matter from the packages identified cannabis and 2.N-(1-amino-3,3-dimethyl-1-oxobutan-2-yl)-1-(4-fluorobenzyl)-1H-indazole-3-carboxamide (ADB-FUBINACA).
WHY SHOULD AN EMERGENCY PHYSICIAN BE AWARE OF THIS?: The case presented demonstrates the suspected toxidrome associated with severe ADB-FUBINACA intoxication, including mental status depression, bradycardia, autonomic instability, seizure, hypoglycemia, and hypothermia. Although the patient had simultaneous exposure to cannabis, his constellation of symptoms is not consistent with cannabis intoxication. A previous animal model supports the potential of this specific synthetic cannabinoid to cause the reported toxidrome.